Delirium is an acute confusional state that can happen when someone is ill. It is a SUDDEN change over a few hours or days. People may be confused at times and then seem their normal selves at other times. People who become delirious may start behaving in ways that are unusual for them- they may become more agitated than normal or feel more sleepy and withdrawn. Always check for reversible causes, for instance medication, electrolyte imbalances, and aim to address these.
The UK Association for Palliative Medicine (APM) have provided some strategies for managing delirium in End-of-Life care in Covid-19 situations:
Identify and manage other possible causes of delirium, ensure effective communication and provide reassurance for people diagnosed with delirium, consider involving family, friends and carers to help, ensure the team of healthcare professionals are familiar to the person, avoid moving people unless absolutely necessary, and ensure adequate lighting. If visiting is restricted, offer video-messaging link ups with family and friends to help rovide reassurance to the individual.
Pharmacological measures: mild to moderate to severe
Haloperidol is generally the drug of choice for both hyper- and hypo-active delirium. Avoid in Parkinson’s Disease. Locate the suggested doses in the national UK APM guideline attached below, and liase with colleagues and specialist palliative care services.
Pharmacological measures: end of life (last days / hours)
Seek specialist pall care advice. If prior measures including Haloperidol have not been effective, consider a combination of levomepromazine and midazolam in a syringe driver, if stat or PRN doses of those medicines have been effective. Locate suggested doses in the APM guideline attached below, some of these have suggestions for severe, refractory delirium and terminal agitation, but seek specialist advice for higher doses.